zbMATH — the first resource for mathematics

Properties and numerical performance of quasi-Newton methods with modified quasi-Newton equations. (English) Zbl 1001.65065
Authors’ abstract: Quasi-Newton (QN) equation plays a core role in contemporary nonlinear optimization. The usual QN equation employs only the gradients, but ignores the available function value information. In this paper, we derive a class of modified QN equations with a vector parameter which use both available gradient and function value information. The modified quasi-Newton methods maintain most properties of the usual quasi-Newton methods, meanwhile they achieve a higher-order accuracy in approximating the second-order curvature of the problem functions than the usual ones do. Numerical experiments are reported which support the theoretical analyses and show the advantages of the modified QN methods over the usual ones.

65K05 Numerical mathematical programming methods
90C30 Nonlinear programming
90C53 Methods of quasi-Newton type
minpack; NL2SOL
Full Text: DOI
[1] Biggs, M.C, Minimization algorithms making use of non-quadratic properties of the objective function, J. inst. math. appl., 8, 315-327, (1971) · Zbl 0226.90045
[2] Broyden, C.G, A class of methods for solving nonlinear simultaneous equations, Math. comp., 19, 577-593, (1965) · Zbl 0131.13905
[3] R.H. Byrd, J. Nocedal, Yaxian Yuan, Global convergence of a class of variable metric algorithms, SIAM J. Numer. Anal. 24 (1987) 1171-1190. · Zbl 0657.65083
[4] Conn, A.R; Gould, N; Toint, Ph.L, Convergence of quasi-Newton matrices generated by the symmetric rank one update, Math. programming, 50, 177-195, (1991) · Zbl 0737.90062
[5] Davidon, W.C, Conic approximations and collinear scalings for optimizers, SIAM J. numer. anal., 17, 268-281, (1980) · Zbl 0424.65026
[6] Dennis, J.E; Gay, D.M; Welsch, R.E, Algorithm 573 NL2SOL — an adaptive nonlinear least-squares algorithm [e4], ACM trans. math. software, 7, 369-383, (1981)
[7] Dennis, J.E; Moré, J.J, A characterization of superlinear convergence and its application to quasi-Newton methods, Math. comp., 28, 549-560, (1974) · Zbl 0282.65042
[8] Dennis, J.E; Moré, J.J, Quasi-Newton methods, motivation and theory, SIAM review, 19, 46-89, (1977) · Zbl 0356.65041
[9] Dixon, L.C.W, Quasi-Newton algorithms generate identical points, Math. programming, 2, 383-387, (1972) · Zbl 0245.65029
[10] Fletcher, R, Practical methods of optimization, vol. 1, unconstrained optimization, (1980), Wiley Chichester · Zbl 0439.93001
[11] Ford, J.A; Moghrabi, I.A, Multi-step quasi-Newton methods for optimization, J. comput. appl. math., 50, 305-323, (1994) · Zbl 0807.65062
[12] Huang, H.Y, Unified approach to quadratically convergent algorithms for function minimization, J. optim. theory appl., 5, 405-423, (1970) · Zbl 0184.20202
[13] Moré, J.J; Garbow, B.S; Hillstrom, K.E, Testing unconstrained optimization software, ACM trans. math. software, 7, 17-41, (1981) · Zbl 0454.65049
[14] Powell, M.J.D, Some global convergence properties of a variable metric algorithm for minimization without exact line searches, () · Zbl 0338.65038
[15] Schnabel, R.B; Chow, T, Tensor methods for unconstrained optimization using second derivatives, SIAM J. optim., 1, 293-315, (1991) · Zbl 0758.65047
[16] Spedicato, E, A class of rank-one positive definite quasi-Newton updates for unconstrained optimization, Math. oper. stat. ser. A, optim., 14, 61-70, (1983) · Zbl 0519.90075
[17] C.X. Xu, J.Z. Zhang, Properties and numerical performance of quasi-Newton methods with modified quasi-Newton equations, Technical Report, Department of Mathematics, City University of Hong Kong, 1999. · Zbl 1001.65065
[18] Yuan, Y, A modified BFGS algorithm for unconstrained optimization, IMA J. numer. anal., 11, 325-332, (1991) · Zbl 0733.65039
[19] Yuan, Y; Byrd, R, Non-quasi-Newton updates for unconstrained optimization, J. comput. math., 13, 95-107, (1995) · Zbl 0823.65062
[20] Zhang, J.Z; Deng, N.Y; Chen, L.H, New quasi-Newton equation and related methods for unconstrained optimization, J. optim. theory appl., 102, 147-167, (1999) · Zbl 0991.90135
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.